Tennessee, 2017Tornado and Hail in Tennessee, February 7, 2017
February 7, 2017 · NWS OHX · 8 events in 7 counties and zones
Several rounds of strong to severe thunderstorms affected parts of Middle Tennessee throughout the day on February 7. Scattered storms first developed early in the morning across northwest Middle Tennessee with a few reports of hail, then a QLCS moved across all of Middle Tennessee later in the morning producing several reports of wind damage and one confirmed tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of strong to severe thunderstorms affected parts of Middle Tennessee throughout the day on February 7. Scattered storms first developed early in the morning across northwest Middle Tennessee with a few reports of hail, then a QLCS moved across all of Middle Tennessee later in the morning producing several reports of wind damage and one confirmed tornado. Additional storms with large hail affected northwest Middle Tennessee during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 7, 2:49 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 7, 2:49 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
249 AM CST Tue Feb 7 2017
.DISCUSSION...
An interesting day is in store for us here in Middle Tennessee.
At forecast time, other than a few showers streaming across the
area, it's relatively quiet. However, if we look upstream, the
action is already under way. Showers and thunderstorms have already
crossed over the Mississippi River and are headed across West
Tennessee. These storms will likely break into our northwest
counties over the next couple of hours and with little to no surface
based instability present, these storms should pass through Middle
Tennessee with little to no fanfare. As we get into the daylight
hours, the activity that is further upstream (currently over
Arkansas) will start to near the mid-state and it's these storms
we'll have to start watching for the potential of severe weather.
Parsing the forecast soundings, not much has changed in regards
to our forecast thinking. There will be at least a marginal chance
for damaging straight line winds and hail, especially during the
morning hours. This is when the wind fields are their strongest. A
50-60 kt 850mb LLJ will provide 0-3km helicities potent enough to
help sustain updrafts. As we get into the afternoon hours, these
wind fields begin to weaken. That 850mb jet weakens to 30 kts and
while that's nothing to sneeze at with surface instability
climbing near 1000 J/Kg, it's not what it could be. So, as we get
into the afternoon, we'll start looking for much more isolated
instances of sustained updrafts. Latest HRRR suggests there's just
enough deep layer shear to organize a weak line as the bulk of
the precip pushes across I-65 early this afternoon. This is most
likely where the afternoon threat of severe weather will be
concentrated. Again, with surface winds out of the southwest, the
tornado threat will be low -- though not zero -- throughout this
event.
Outside of today's thunderstorms, it's going to be breezy. Gusts of
30 to 35 mph will be possible until that LLJ weakens later this
afternoon.
As advertised, today's thunderstorms will be pre-frontal. The
actual front still isn't expected to push through Middle Tennessee
until Wednesday afternoon. This means that while we'll probably
have a decent lull in activity tonight, we could see some more
convective development on Wednesday just ahead of the front.
Instabilities will be lower than today, but there could be just
enough deep layer shear to organize some of this convection, so a
few strong storms will be possible late Wednesday morning into the
early afternoon hours, especially south of I-40.
Behind the front, some precipitation will linger into Wednesday
night. There's still plenty of model inconsistencies regarding
how quickly the cold air will push in behind the front. Because of
this, I'm still only going to carry a chance of some light snow
on the northern Plateau early Thursday morning. QPFs are still
very light, so this should be of little to no consequence.
We'll dry out starting Thursday. Temperatures will be much more
seasonal, but this won't last long as the surface ridge following
tomorrow's frontal passage will get east of us quickly and provide
southerly flow as early as Friday. This will allow us to warm up
once again, with afternoon highs back into the upper 50s and 60s
Friday and Saturday. Another front is still progged to push
through Sunday, but the latest extended guidance has weakened this
front considerably. Because of this, I'm still only going to
carry a chance PoP for Sunday.
&&
.AVIATION...
06Z TAF DISCUSSION.
Showers and storms will develop near and around CKV by 08z and
spread east to BNA by 12z. Winds have already picked up at CKV
and are gusting out the south at 23 knots at the last ob. BNA
winds will likely follow suite as 850 jet moves across Middle TN
throughout the early morning hours. Rain may be periodically heavy
over TAF sites. Best chance for thunderstorm development will be
after 18z, although can't rule out an elevated storm in the
morning. Morning storms should be isolated, so didn't mention them
in the TAFS. Precip will move into CSV area around 18z. With
thunderstorm threat in the late afternoon there. Precip should
move out of CKV and BNA 21z to 00z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 67 52 64 33 41 / 100 30 40 30 0
Clarksville 67 47 58 30 38 / 100 20 30 20 0
Crossville 62 53 63 33 38 / 100 40 50 50 20
Columbia 66 54 65 34 42 / 100 20 40 40 10
Lawrenceburg 65 54 68 35 43 / 90 30 40 40 10
Waverly 66 50 61 32 40 / 100 20 30 20 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Feb 7, 3:27 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
327 AM CST TUE FEB 7 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-080930-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
327 AM CST TUE FEB 7 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY ACROSS
ALL OF MIDDLE TENNESSEE. WHILE THE TORNADO THREAT WILL BE LOW...
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. THE MAIN FOCUS AREAS WILL BE WEST OF I-65 DURING THE
MORNING HOURS AND EAST OF I-65 DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A COUPLE OF STRONG STORMS WILL BE POSSIBLE DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS ON WEDNESDAY. STRONG GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE...ESPECIALLY SOUTH OF I-40.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY. PLEASE REPORT ANY STORM
DAMAGE IN MIDDLE TENNESSEE TO THE NWS IN NASHVILLE.
THUNDERSTORM SPOTTER REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
27
In the hours before
Special weather statement, Feb 7, 2:16 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
216 AM CST TUE FEB 7 2017
TNZ005-006-070900-
Stewart TN-Montgomery TN-
216 AM CST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
STEWART COUNTIES UNTIL 300 AM CST...
At 215 AM CST, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock, Land Between The Lakes, Indian Mound and Woodlawn.
LAT...LON 3666 8785 3663 8785 3664 8752 3647 8745
3635 8795 3635 8798 3637 8800 3639 8801
3645 8806 3647 8805 3649 8806 3652 8804
3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 0815Z 242DEG 37KT 3649 8804
BarnwellEvent by event
4 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Hail, Cheatham
- When
- February 7, 4:30 AM CST
- Where
- Cheatham County, 1.26 mi E of Cheap Hill
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.328, -87.128
A Facebook report indicated brief pea to nickel size hail fell 5 miles northwest of Ashland City.
Tornado, Houston
- When
- February 7, 9:16 AM CST to 9:17 AM CST
- Where
- Houston County, 0.28 mi WSW of Yellow Creek to 0.23 mi E of Yellow Creek
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.279, -87.575
National Weather Service personnel along with Houston County Emergency Management determined a brief EF0 tornado touched down in the Yellow Creek community approximately 7.2 miles ESE of Erin. This small, weak tornado moved ENE across Highway 49 where it snapped numerous trees that fell northward and blocked the highway. Other trees on the north side of the highway were snapped towards the south and east. The tornado then struck a home causing minor exterior damage including a blown out window. The most significant damage was to outbuildings near the home, including a collapsed carport, a destroyed shed, and other outbuildings. Debris and outdoor objects were thrown in all directions in a clearly convergent pattern, with debris blown several hundred yards across fields to the ENE. Homeowners also witnessed the tornado as it passed their home. The tornado then struck a second home on Ellis Mills Road causing minor exterior damage and blowing out a window, destroyed a nearby shed and snapped several more trees. The tornado apparently lifted just east of Ellis Mills Road.
Thunderstorm Wind, Davidson
- When
- February 7, 9:54 AM CST
- Where
- Davidson County, 1.05 mi NE of Newsom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.092, -86.988
A tree was reported blown down at Newsom Station Road and Highway 70.
Thunderstorm Wind, Williamson
- When
- February 7, 10:08 AM CST
- Where
- Williamson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -86.900
A tree was blown down in Franklin.
Thunderstorm Wind, Davidson
- When
- February 7, 10:16 AM CST
- Where
- Davidson County, 0.16 mi SSW of Woodbine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.118, -86.721
A tree was blown down on Old Glenrose Avenue between I-24 and Briley Parkway.
Thunderstorm Wind, Wilson
- When
- February 7, 10:35 AM CST
- Where
- Wilson County, 1.64 mi SW of Greenlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.231, -86.587
A tree was snapped in the yard of a home on Saundersville Road just west of Matterhorn Road.
Hail, Stewart
- When
- February 7, 9:00 PM CST
- Where
- Stewart County, Indian Mound
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.500, -87.680
Hail between nickel and quarter size was reported in Indian Mound.
Hail, Montgomery
- When
- February 7, 9:11 PM CST
- Where
- Montgomery County, Round Pond
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.450, -87.380
Nickel size hail was reported in Round Pond.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679158, 679159, 679160, 679161, 679162, 679164, 679166, 679167.